A meta-analysis looking at the risk of melanoma in men using phosphodiesterase type 5 (PDE5) inhibitors to treat erectile dysfunction has found that the therapy is unlikely to be a cause of the skin cancer in this patient population.
Published online in the Journal of the National Cancer Institute (2017; 109 (8): djx086), the paper follows the action of the U.S. Food and Drug Administration (FDA) placing PDE5 inhibitors on a watch list for possible safety issues after a 2014 report in Journal of the American Medical Association. That article linked an increased risk of melanoma to use of Viagra, a well-known PDE5 inhibitor.
Investigators conducted a systematic search of Medline, EMBASE, and the Cochrane Library from 1998 to 2016, and identified three relevant case-control studies and two cohort studies. There were a total of 866,049 men included between the five studies, and of those 41,874 were diagnosed with melanoma. Random effects models were used to analyze the data, and the authors looked to see if the data met Hill’s criteria for causality.
An increased risk of melanoma was seen in users of PDE5 inhibitors (relative risk 1.11, 95% confidence interval 1.02 to 1.22). However the association was only statistically significant in those men with low exposure to PDE5 inhibitors, and who had low-stage melanoma—which showed a lack of dose-response and biological gradient.
These findings led the authors to attribute the risk to “detection bias”—the fact that the group of patients likely to take erection medicines would likely be more health conscious, and therefore more likely to see a doctor and get diagnosed than other men of comparable age.
“Physicians should still screen for melanoma risk, but they do not need to add the use of Viagra and similar drugs to the list of screening criteria specifically,” urologist and lead author on the paper Dr. Stacy Loeb, an assistant professor at New York University Langone, in New York, said in a press release. “In general, men should continue to be careful about the risk of any kind of skin cancer from excessive sun exposure and use sun protection.”